Missouri, 2019

Flash Flood and Damaging Wind in Missouri, August 21 to 22, 2019

August 21 to 22, 2019 · NWS LSX · 2 events in 1 county or zone

An upper level shortwave trough moved through the region along a slowly advancing west to east frontal boundary. Several waves of thunderstorms developed along the boundary with rainfall amounts of two to four inches with isolated higher amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level shortwave trough moved through the region along a slowly advancing west to east frontal boundary. Several waves of thunderstorms developed along the boundary with rainfall amounts of two to four inches with isolated higher amounts. This caused flash flooding in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 21, 5:52 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 21, 5:52 PM CST, 2 hours 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
652 PM CDT Wed Aug 21 2019

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 332 PM CDT Wed Aug 21 2019

The main issue tonight and into the first part of Thursday morning
will be the potential for heavy rain and flash flooding. The
deterministic models are in rather good agreement with the
synoptic and mesoscale features indicating a favorable set-up
evolving this evening. Thunderstorms are expected to blossom by
mid-late evening along the MO portion of the I-70 corridor in
response to lift associated with the migrating short wave trof
currently stretching across southeast Nebraska, and an increasing
west-southwesterly LLJ. The LLJ will result in a broad region of
lift along a slowly advancing west-east front and will be
augmented by divergence aloft associated with the entrance region
of an ULJ attendant with the upper trof stretching through the
Great Lakes. This set-up will be favorable for waves of thunderstorms
training in an axis stretching from eastern KS through central
and eastern MO into southwest IL. High PW's in excess of 2 inches
and good inflow CAPE will support high rainfall rates with the
strongest storms. Given the persistence expected to be centered in
the 02-12z time frame, heavy rainfall is expected along with
potential for flash flooding. Ballpark rainfall amounts of 2-4
inches are anticipated with locally higher totals. The focus and
corridor of showers and storms is expected to sag into southern MO
and southern IL by mid morning on Thursday associated with the
sagging front and/or effective boundary. Overall forcing by mid
morning should also be weakening. A broad flash flood watch has
been issued within the aforementioned time frame 00-15z
encompassing the region with the highest heavy rain and flood
potential centered along the I-70 corridor.

As far as severe weather - there remains a threat mainly this
evening and probably within the first few hours of the above
described scenario as storms tap the strongest CAPE. I don't think
the threat will be widespread but a few large hail and wind damage
events will be possible between 02-06z.

Glass

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 332 PM CDT Wed Aug 21 2019

By Thursday evening the front has moved out of the CWA. The main
band of showers and thunderstorms are slowly ushered out of the
area Friday morning by a surface high building in over the Great
Lakes Region.

Through Friday the upper level low associated with the
departing cold front lifts out and the upper flow becomes dominated
by a short wave ridge. The models show little consensus in resolving
the location of the short wave ridge, yet there is confidence that
small disturbances will propagate across the region on Friday. While
the main axis of precipitation associated with the front will be
well south of the CWA, a stray shower or thunderstorm cannot be
ruled out on Friday in our southern CWA where the column remains
moist. Post cold frontal temperatures will be cooler than normal
Friday through Sunday, though how much cooler will depend on the
persistence of widespread cloud cover.

The surface high persists through Sunday, keeping the Missouri-
Illinois area mostly free from precipitation over the weekend. By
the end of Sunday an upper level trough begins to dig into the
region. As this trough moves across the Great Plains and into the
Upper Mississippi River Valley Monday into Tuesday, it brings
another frontal passage and our next best chance of rain. The
pattern shift back to an approaching trough also brings a return of
seasonal temperatures.

MRM

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 629 PM CDT Wed Aug 21 2019

Focus will remain the TSRA threat for tonight. Expect TSRA to
develop mid to late this evening. While there should be a few
storms impacting KUIN and the going forecast may have storms
ending too late, the focus should be on KCOU. Have added a tempo
group for when greatest threat of TSRA is currently expected, but
this may need to be extended with updates. Otherwise, expect MVFR
cigs to develop as rain comes to an end. These cigs should linger
through much of the day at KCOU, but drier air should advect into
the KUIN region lifting cigs in the morning.

SPECIFICS FOR KSTL/KSUS/KCPS: As mentioned above, focus will be
TSRA threat for overnight. Still expect TSRA to develop this
evening. Have added a tempo group for greatest threat for storms,
but this may need to be extended with updates. Otherwise, expect
MVFR cigs to develop as the rain ends and should linger through
much of Thurs. Expect redevelopment on Thurs to remain south of
terminals, however, this remains more uncertain.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Jefferson MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-
     Pike MO-Saint Charles MO-Saint Francois MO-Saint Louis City
     MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington
     MO.

IL...Flash Flood Watch through Thursday morning for Bond IL-Calhoun
     IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 21, 3:12 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
412 PM CDT Wed Aug 21 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
412 PM CDT Wed Aug 21 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected tonight across much of the area. Heavy
rainfall is expected with the storms which could produce flash
flooding, and a flash flood watch is in effect for a large part of
the region. A few storms could also be strong to severe with
damaging winds to 60 mph and hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms remain likely Thursday, especially along and south of
Interstate 70. Heavy rainfall is possible with the storms and a flash
flood watch remains in effect for a good portion of the area through
mid morning. Across southeast Missouri and far southwest Illinois
there is also potential for a few strong to severe storms.

The chance of thunderstorms will continue for parts of the area
Thursday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Glass

In the hours before

Special weather statement, Aug 21, 2:27 PM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service St Louis MO
327 PM CDT Wed Aug 21 2019

MOZ085-212115-
Madison MO-
327 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY IN SOUTHEASTERN
MISSOURI UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marquand, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marquand, Buckhorn and Saco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 9054 3753 9054 3752 9014 3741 9015
      3731 9014
TIME...MOT...LOC 2026Z 277DEG 10KT 3740 9023

Maples
Special weather statement, Aug 21, 3:16 PM CST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service St Louis MO
416 PM CDT Wed Aug 21 2019

MOZ084-085-212200-
Madison MO-Iron MO-
416 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRON AND MADISON
COUNTIES IN SOUTHEASTERN MISSOURI UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Saco, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marquand, Buckhorn, Saco, Des Arc and Vulcan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3727 9067 3754 9065 3752 9014 3741 9015
      3731 9014 3732 9055 3727 9055
TIME...MOT...LOC 2116Z 271DEG 6KT 3739 9041

Maples
Special weather statement, Aug 21, 3:58 PM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service St Louis MO
458 PM CDT Wed Aug 21 2019

MOZ085-212300-
Madison MO-
458 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY IN SOUTHEASTERN
MISSOURI UNTIL 600 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Saco, moving north at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericktown, Junction City, Cobalt, Marquand, Buckhorn, Roselle,
Saco, Mine La Motte and Catherine Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3732 9055 3760 9055 3760 9053 3764 9053
      3764 9015 3755 9014 3731 9015
TIME...MOT...LOC 2158Z 184DEG 9KT 3748 9048

TES
Special weather statement, Aug 21, 4:47 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service St Louis MO
547 PM CDT Wed Aug 21 2019

MOZ084-212330-
Iron MO-
547 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRON COUNTY UNTIL
630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belleview, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ironton, Pilot Knob, Belleview and Granite.

This also includes Elephant Rocks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3758 9077 3760 9077 3760 9085 3773 9086
      3774 9081 3774 9065 3773 9064 3756 9065
TIME...MOT...LOC 2247Z 192DEG 10KT 3763 9075

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
August 21, 7:53 PM CST
Where
St. Louis County, 0.47 mi WSW of Chesterfield to Clarkson Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.667, -90.578

Thunderstorm winds blew down numerous 6 to 8 inch diameter tree limbs throughout Chesterfield and Clarkson Valley.

Flash Flood, St. Louis

When
August 21, 8:30 PM CST to August 22, 3:00 AM CST
Where
St. Louis County, 1.22 mi SSE of Fenton to 2.1 mi NNE of Barretts
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.503, -90.424

Up to four inches of rain fell in about a two hour period causing flash flooding, especially in the Valley Park and Fenton areas. Several water rescues had to be performed, mainly near the intersection of I-44 and Highway 141. The lanes of Highway 141 that go under I-44 were flooded again due to the the heavy rain. There were no reports of injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854900, 854901.